question-icon

What Causes Cough And Irregular Heart Rate While On Atorvastatin, Carvedilol And Lisinopril?

default
Posted on Wed, 16 Aug 2017
Question: I am taking a combination of prescribed drugs for a heart condition!! Atorvastatin, carvedilol, and Lisinopril! I was experiencing anxiety feelings with a cough and also an irregular pulse. I stopped taking these drugs for 24 hours and the symptoms have disappeared. Do these drugs create those symptoms?

doctor
Answered by Dr. Ilir Sharka (1 hour later)
Brief Answer:
I would explain as follows:

Detailed Answer:
Hello!

Welcome and thank you for asking on HCM!

Regarding your concern, I would explain that Lisinopril can cause cough as a common adverse effect.

For this reason, I would recommend switching from Lisinopril to an ARB drug (valsartan, irbesartan, etc.) which do not have this adverse effect.

Regarding the iregular heart rate, I would recommend checking your potassium plasma levels. Lisinopril can cause a raise in the potassium levels (as well as ARB drugs).

From the other hand Carvedilol is used to prevent and treat tachycardia and cardiac arrhythmia. But it may cause a low heart rate (bradycardia) as an adverse effect.

For this reason, it is necessary to check your heart rate while taking this drug, in order to make the proper adjustments to the dose based on your heart rate and avoiding bradycardia.

Atorvastatin can cause exacerbation of anxiety. It can cause sleep problems as anxiety as an adverse effect. But this is an adverse effect related to all statins.

Anxiety could also explain the irregular pulse too. But, if the problem persists, it is necessary performing a resting ECG and checking potassium plasma levels.

You should discuss with your doctor on the above issues!

Hope you will find this answer helpful!

Kind regards,

Dr. Iliri
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Ilir Sharka

Cardiologist

Practicing since :2001

Answered : 9037 Questions

premium_optimized

The User accepted the expert's answer

Share on
What Causes Cough And Irregular Heart Rate While On Atorvastatin, Carvedilol And Lisinopril?

Brief Answer: I would explain as follows: Detailed Answer: Hello! Welcome and thank you for asking on HCM! Regarding your concern, I would explain that Lisinopril can cause cough as a common adverse effect. For this reason, I would recommend switching from Lisinopril to an ARB drug (valsartan, irbesartan, etc.) which do not have this adverse effect. Regarding the iregular heart rate, I would recommend checking your potassium plasma levels. Lisinopril can cause a raise in the potassium levels (as well as ARB drugs). From the other hand Carvedilol is used to prevent and treat tachycardia and cardiac arrhythmia. But it may cause a low heart rate (bradycardia) as an adverse effect. For this reason, it is necessary to check your heart rate while taking this drug, in order to make the proper adjustments to the dose based on your heart rate and avoiding bradycardia. Atorvastatin can cause exacerbation of anxiety. It can cause sleep problems as anxiety as an adverse effect. But this is an adverse effect related to all statins. Anxiety could also explain the irregular pulse too. But, if the problem persists, it is necessary performing a resting ECG and checking potassium plasma levels. You should discuss with your doctor on the above issues! Hope you will find this answer helpful! Kind regards, Dr. Iliri